Alert archive / Ohio / Frost Advisories in 2020

Frost Advisory 5, NWS Cleveland, OH

September 18, 2020Crawford County, Erie County, Pennsylvania; Ashtabula County, Mahoning County, Trumbull County, Ohio

NWS Cleveland, OH issued this frost advisory at Sep 18, 2020, 2:53 PM EDT for Crawford County, Erie County, Pennsylvania; Ashtabula County, Mahoning County, Trumbull County, Ohio. It took effect at Sep 19, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2020, 2:53 PM EDT (18:53 UTC)
In effect from
Sep 19, 2020, 12:00 AM EDT
Expired
Sep 19, 2020, 9:00 AM EDT
In force
9 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Mahoning County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS71 KCLE 181853
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
253 PM EDT Fri Sep 18 2020

OHZ014-023-033-PAZ002-003-190300-
/O.NEW.KCLE.FR.Y.0005.200919T0400Z-200919T1300Z/
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
Including the cities of Jefferson, Warren, Youngstown, Edinboro, 
and Meadville
253 PM EDT Fri Sep 18 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures as cold as 33 degrees will result in frost 
  formation.

* WHERE...In Pennsylvania, Southern Erie and Crawford Counties. 
  In Ohio, Ashtabula Inland, Trumbull and Mahoning Counties.

* WHEN...From midnight tonight to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
590 
WWUS71 KCLE 190149
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
949 PM EDT Fri Sep 18 2020

OHZ014-023-033-PAZ002-003-191000-
/O.CON.KCLE.FR.Y.0005.200919T0400Z-200919T1300Z/
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
Including the cities of Jefferson, Warren, Youngstown, Edinboro, 
and Meadville
949 PM EDT Fri Sep 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Pennsylvania, Crawford and Southern Erie Counties. 
  In Ohio, Trumbull, Mahoning and Ashtabula Inland Counties.

* WHEN...Until 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Sep 18, 1:35 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 18, 1:35 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
135 PM EDT Fri Sep 18 2020

.SYNOPSIS...
A high pressure will build down from Canada into the Great Lake
region this weekend lingering into early next week. The weather
pattern will be quiet and dry with slightly below average
temperatures.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update...Freshened our cloud cover forecast through this early
evening. Expect lake effect stratocumuli over and generally
south-southwest of Lake Erie to persist as low-level cold air
advection continues. Cumuli have developed farther inland. These
cumuli will dissipate by this early evening, when the boundary
layer begins to stabilize via nocturnal cooling. The rest of
the near-term forecast remains valid.

Previous discussion...
The Great Lakes region is currently in a deep northwest flow in
the upper levels and will remain in this weather pattern
through the weekend. We will see more fantastic Fall like
weather with temperatures running on the cool side and slightly
below seasonable averages for this time of year. High pressure
currently north of the Upper Great Lakes region will slowly
build down across the entire Great Lakes into the Ohio Valley.
Despite some scattered clouds passing this morning, we can
generally expect mostly clear to fair skies into the weekend.
Northerly to northeasterly winds will be breezy today but relax
by tonight.

High temperatures both today and Saturday will be in the lower
60s. The coolest temperatures so far this season will arrive
tonight and again Saturday night. Guidance indicate most areas
away from the lake will reach down to around 40 by Saturday
morning. Some areas across far northeast Ohio into inland areas
of NW Pennsylvania will have the coldest air tonight with
potential some middle or upper 30s. There is the threat of at
least some patchy frost in protect low lying areas. But will
hold off on any advisories at this time and will allow the next
forecaster to take another look at the latest model guidance.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Main concern of the short term period is the possibility of frost
headlines during Saturday/Sunday/Monday nights. Forecast as of now
calls for mainly upper 30s each night, though with mainly clear
skies, wouldn't be surprised for low temperatures to be a few
degrees lower than guidance. Will continue to monitor as time period
gets in range of higher-res guidance. As of now, the best potential
for frost headlines would be across far Northeast Ohio and the
inland areas of Northwest Pennsylvania. These below average
temperatures are in response to strong high pressure overspreading
the region, ushering in 850 mb temps around 2 to 4 degrees C.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Mostly quiet long term period as strong high pressure continues to
dominate across the Ohio Valley through Wednesday. Temperatures will
still be cool on Tuesday, with highs in the upper 60s to lower 70s.
As upper ridging increases from the west, temperatures will increase
to the mid to upper 70s on Wednesday under mostly clear skies. An
upper trough and surface cold front will approach the area on
Thursday, though it remains unclear on the available moisture to
support any appreciable precipitation chances. For now, will keep
slight-chance PoPs for Thursday afternoon and evening, given ECMWF
keeps the best moisture just north of the lake.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Mainly VFR expected next 24-hours. A surface ridge affects our
region through 18Z/Sat as the embedded high pressure center
moves southeastward from northern WI to southern ON. Surface
winds trend northeasterly at about 5 to 10 knots. Gusts up to 20
knots are possible through about 22Z/Fri, especially along and
north of the latitude of KMFD.

Scattered lake effect stratocumuli are expected to stream
south-southwestward from Lake Erie through this early evening
and then begin to move southwestward from the lake later this
evening through 18Z/Sat. Occasional MVFR ceilings may accompany
the lake effect clouds. This includes KCLE and KERI. Scattered
cumuli farther inland from Lake Erie should dissipate by
22Z/Fri, but may redevelop after 14Z/Sat. The bases of cumuli
and lake effect stratocumuli should be near 3kft to 5kft AGL.

Outlook...Non-VFR in patchy fog possible in interior northeast
OH and northwest PA around daybreak Saturday through Tuesday.

&&

.MARINE...
Cold air advection continues across the lake this morning with
north/northeast winds around 20 to 25 knots. These highest winds
will continue through the morning hours. A slight lull in winds
diminishing to around 15 to 20 knots is possible this afternoon,
before ramping back up to 20 to 25 knots this evening/tonight. Have
extended the Small Craft and Beach Hazards, from Erie County, OH to
Lake County, OH to 4 AM tomorrow morning to account for this.
Otherwise, no other headlines are expected through Tuesday as mainly
east to southeast flow, 10 to 15 knots, persists across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ009>012.
     Beach Hazards Statement until 10 PM EDT this evening for
     OHZ003-007-089.
PA...Beach Hazards Statement until 10 PM EDT this evening for
     PAZ001.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ142-
     143-148-149.
     Small Craft Advisory until 4 AM EDT Saturday for LEZ144>147.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Jaszka
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Jaszka
MARINE...Kahn
Hazardous weather outlook, Sep 18, 3:33 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 AM EDT Fri Sep 18 2020

LEZ061-142>149-162>169-OHZ006-008-013-017>022-027>033-036>038-047-
190745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Wood-Sandusky-
Geauga-Hancock-Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
333 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio
and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-023-PAZ002-003-190745-
Ashtabula Inland-Trumbull-Southern Erie-Crawford-
333 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Patchy frost is possible around daybreak this Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-009>012-089-PAZ001-190745-
Lucas-Ottawa-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
Northern Erie-
333 AM EDT Fri Sep 18 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Ohio, 2020Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.